Lupus: Can it cause hives?

content provided by mayoclinic.com

Lupus: Can it cause hives?

Question

Does lupus cause hives?

No name
No state given

Answer

Lupus can cause hives, but this is uncommon. The exact cause of hives in lupus isn't clear. But it may be due to certain antibodies produced by some people with lupus. Sun exposure also may play a role. In addition, some of the medications used to treat lupus may cause side effects that include hives.

Individual hives usually last less than 24 hours. Individual hives that last longer than 24 hours may be due to urticarial vasculitis, a condition characterized by inflammation of the small blood vessels in the skin. Lupus is one cause of urticarial vasculitis.

Last Updated: 2012-09-20
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version